Many people with eating disorders abuse a syrup called Ipecac to help induce vomiting. Ipecac should only be used in cases of accidental poisoning. Repeated use can cause the heart muscle to weaken. It can cause irregular heartbeats, chest pains, breathing problems, rapid heart rate and cardiac arrest. Ipecac is very dangerous and it has been the cause of death in many people suffering with an eating disorder. If you are using this, I would urge you to speak to your doctor immediately.
Stimulant laxatives such as Ex-Lax and Correctol are the most common laxatives used by someone with an eating disorder. Laxatives have little or no effect on reducing weight because by the time they work, the calories have already been absorbed. The person usually feels like they have lost weight because of the amount of fluid that is lost. That feeling is only temporary because the body will start to retain water within a 48 to 72 hour period. This usually leaves the person feeling bloated and fearing they are gaining weight. This is usually what leads to repeated use of these products. Laxative abuse can cause bloody diarrhea, electrolyte imbalances and dehydration. Many people find that after prolonged use they cannot move their bowels without them. The person may also experience constipation, severe abdominal pain, nausea and vomiting. Laxative abuse is very dangerous, can lead to permanent damage to the bowels, severe medical complications and even death.
Laxatives are not always used for the sole purpose of trying to rid the body of calories that have been consumed. Just like vomiting is used as a way for someone to release built up feelings and emotions, laxatives can also be used for the same reason. A person may also abuse laxatives as a way to harm themselves. The physical pain resulting from laxative abuse may be a reason that a person continues to use them. They may believe they deserve the pain or they may find that dealing with physical pain is easier then dealing with emotional pain.
Diuretics are much like laxatives in the sense that they give the person a feeling of weight loss. When taken, a person will only lose vital fluids and electrolytes. Within a day or two the body will react and start to retain water, which is usually what causes a person to use them repeatedly. Abuse of diuretics usually leads to dehydration which can cause kidney damage. Electrolyte imbalances can occur from repeated use which is very serious. Your body's electrolytes need to be in balance in order for your organs, such as the heart, kidney and liver, to function properly. Once the electrolytes go out of balance, the person is at a very high risk for heart failure and sudden death. Diuretics do not cause weight loss, but repeated use can cause serious medical complications.
The sale of diet pills continue to be on the rise in North America. Many people are lead to believe that they are a safe and effective way to lose weight. Most diet pills on the market are not safe, can cause serious side effects and have resulted in death. Popular diet pills such as Acutrim and Dexatrim contain a combination of phenylpropanolamine and caffeine. Phenylpropanolamine is a stimulant and effects the central nervous system. It can produce symptoms such as increased heart rate, dizziness, high blood pressure, nausea, anxiety, irritability, insomnia, dry mouth and diarrhea. Fenfluramine (Fen-Phen) is also found in many diet pills and it is quite popular. Like all diet pills, it stimulates the central nervous system and can be addictive. Its side effects can include diarrhea, high blood pressure, dry mouth, rash, palpitations and chest pains.
Most doctors that prescribe Fen-Phen ignore the manufacturers warnings about who should use these pills and how long they should be taken. People using them are usually not informed of the warnings either. The manufacturer of Fen-Phen states that it should only be used in treating obesity and when the persons weight is at a point where it is a serious threat to their health. Many doctors claim that Fen-Phen is safe and can be taken for life. The manufacturer says these pills should not be taken for more than 3 months. Taking them for any longer can put you at risk for developing Primary Pulmonary Hypertension, a rare but generally fatal lung disease. The life expectancy for someone that develops Primary Pulmonary Hypertension is less than 3 years. Ephedrine is found in many diet pills and food supplements and is probably the most dangerous. It has been linked to many deaths from heart attacks, seizures and strokes. Its side effects can include irregular and rapid heart rates, nausea, diarrhea, dizziness, chest pains, breathing problems, headaches, anxiety and cardiac arrest.
Diet pills are not an effective or healthy way to lose weight. They are very dangerous and can lead to serious medical problems and death.